Benzodiazepine (benzo) medicines are used for anxiety, other mood problems, seizures, alcohol withdrawal, and as muscle relaxants. If you have been taking this medicine for more than a few weeks, your body gets used to having it. When you stop taking it, you may have withdrawal symptoms.
The list of possible withdrawal symptoms is very long. Withdrawal can include:
More severe reactions can include chest pain, trouble breathing, seizures, delusions, hallucinations, high temperatures, and coma. Benzodiazepine withdrawal can be deadly in people with severe use problems.
As the medicine clears from your system, your body readjusts to not having it. This period is called detox. Detox often takes a few weeks. But it may take a few months if you have been taking benzodiazepines for several years. Symptoms will go away when detox is done. If you've been taking these medicines for a long time, you will likely need medical help to prevent severe withdrawals. This is done through a closely watched regimen. You slowly cut down and wean off of benzodiazepines over weeks or possibly months rather than stop them all at once (cold turkey). People who have used these medicines for a long time should not stop taking them cold turkey. Severe withdrawal or even death may occur.
The healthcare provider may prescribe a sedative to help reduce your symptoms. Take this medicine exactly as instructed. Don't take it more often than prescribed. Never take a sedative with alcohol.
You will need good nutrition during detox. Eat 3 meals a day. Take vitamin and mineral supplements as directed.
Don't drink alcohol during your detox.
If you can, stay with family or friends who can help and support you as you detox.
Don't drive until all symptoms are gone and you're feeling better.
Follow up with your healthcare provider, or as advised. Withdrawal can last from a few weeks to a few months. Once you get past it, you will feel better. If you were misusing benzodiazepines, it's vital to get support and treatment to stay off them. Your provider can help. Here are some resources for support:
Narcotics Anonymous: www.na.org
National Council on Alcoholism and Drug Dependence: 800-622-2255
You may find a residential detox program helpful. There you can stay overnight and get supervised attention and help. Do an online search for drug abuse and treatment centers.
Call your healthcare provider right away if any of these occur:
Increasing upper belly (abdominal) pain or vomiting
Headache or confusion
Severe trouble sleeping
Feeling that you want to harm yourself or others
Call 911 if any of these occur:
Trouble breathing or swallowing, or wheezing
Extreme drowsiness or trouble waking up
Fainting or loss of consciousness
Fast heart rate
Very low or very high blood pressure
© 2000-2020 The StayWell Company, LLC. 800 Township Line Road, Yardley, PA 19067. All rights reserved. This information is not intended as a substitute for professional medical care. Always follow your healthcare professional's instructions.